Potentially inappropriate anticholinergic medication use in older adults with dementia

This was a cross-sectional study done to assess the prevalence of inappropriate anticholinergic medication use in elder dementia patients.  The study used the American Geriatrics Society Beers criteria as guidelines for what medications were considered as potentially inappropriate to use.  This study was published in 2015, however, the data used was from a 2009-2010 national representative health care utilization survey called MEPS.  The MEPS data showed that about 3.78 million adults 65 years old and older were diagnosed with dementia.  Out of those diagnosed with dementia, 1.02 million adults (26.95%) were on potentially inappropriate anticholinergic medications.  The analysis was then further broken down to examine the percentage of patients with dementia over 65 years old who were also diagnosed with either mood disorders (17%) or anxiety (15%).  The conclusion drawn included that those with mood disorders or anxiety had an increased chance of inappropriate anticholinergic medication use, while those 75 to 84 years old had a decreased risk.

The most frequently found medication that could possibly cause inappropriate anticholinergic medication use, according to American Geriatrics Society Beers criteria, was oxybutynin.  Oxybutynin had been found to be the inappropriate medication 16.8% of the time, while solifenacin closely followed at 16.6%.  Some of the other medications often found were paroxetine, tolterodine, promethazine, and cyclobenzaprine.  The geriatric population with dementia already has an increased sensitivity to anticholinergic activity, and therefore this article recommends that anticholinergic medications should be minimized or avoided completely if possible.

Overall, this is an important article because we, as future pharmacists, have to be aware, and stay alert for recommendations such as the avoidance/minimization of the use of anticholinergic medications in dementia patients.  With the geriatric population on the rise, how could studies like this impact pharmacy medication interaction screenings?

J Am Pharm Assoc. 2015;55(6):603-612.